Texas, 2023

Wildfire in Texas, August 20 to 23, 2023

August 20 to 23, 2023 · NWS SHV · 1 event in 1 county or zone

A large wildfire known as the Clear Lake Fire ignited during the afternoon of August 20, 2023 in extreme Southeast Panola County Texas, near the Galloway community along FM 31 just west of the Louisiana border just northwest of Logansport. Approximately 771 acres of farmland and timber burned for three days as a result of this wildfire, making it one of the largest wildfires in the history of…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large wildfire known as the Clear Lake Fire ignited during the afternoon of August 20, 2023 in extreme Southeast Panola County Texas, near the Galloway community along FM 31 just west of the Louisiana border just northwest of Logansport. Approximately 771 acres of farmland and timber burned for three days as a result of this wildfire, making it one of the largest wildfires in the history of Panola County. Aside from a few trailers and deer leases that were lost, fortunately, no other structures were lost from this fire, and no injuries or fatalities were reported. Numerous evacuations were ordered though in vicinity of the fire along County Roads 452 and 453, with multiple volunteer fire departments with assistance from the Texas A&M Forest Service to plow fire lines and provide tankers and helicopters to bring the fire under control. It is unknown what caused the fire, but witnesses reported hearing an explosion before the fire quickly spread.

This wildfire occurred within a broad area where severe (D2) to extreme (D3) drought conditions were observed during late-August, while daily high temperatures soared to well over 100 degrees and minimum relative humidity values dropped to near or below 25%. Although wind speeds were not particularly high, the combination of critically to extremely dry vegetation and very low relative humidity values provided nearly ideal conditions for rapid ignition and spreading of wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 20, 1:21 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 20, 1:21 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
221 PM CDT Sun Aug 20 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This evening through Monday Night)
Issued at 155 PM CDT Sun Aug 20 2023

Upper-level ridging is currently sliding to the north, where it
should remain into the long-term. What that means for us in the
short-term is a "slight cool down" in the afternoon high
temperature department. Widespread 105+ degree temperatures today
will damper into the low triple-digits for highs tomorrow, as
that high-pressure takes the warmest air with it north. However,
that will have little to no effect on afternoon heat index values.
As such, I have extended the existing Excessive Heat warning
through tomorrow night. This Excessive Heat warning will likely
remain in place for most of the week, so just prepare yourselves
for that. Little to no rainfall is expected over the short-term as
well, as the high-pressure keeps the tropical moisture to our
south. There is a chance that a thunderstorm sneaks into our far
southern zones on Monday afternoon, but I did not put much stock
in that with my forecast.

Given increasing fire weather concerns from our partners and
neighboring offices, the long-term forecaster has gone ahead and
issued a Red Flag Warning for Monday. This Red Flag warning may be
extended into subsequent days, and more detail regarding this Red
Flag warning can be found in the "Fire Weather" section of this
AFD.

/44/

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 155 PM CDT Sun Aug 20 2023

The story in the long term is the continued oppressive heat through
the upcoming work week and perhaps, some changes in the forecast by
next weekend.

By Tuesday, the center of the stacked, upper level ridge will
continue to be displaced well to our north, or across the Upper Mid
West, into the Southern and Central Plains, and as far north as the
Dakotas. This 600dam, 500mb ridge is massive and encompasses all but
New England and the Pacific Northeast and the Western Seaboard. The
center of this massive feature will begin to shift south once again
into the Ozarks of Southern Missouri and Northern Arkansas on
Wednesday and across the Middle Red River Valley of NE TX, SE OK and
SW AR by Thursday. Thus, persistence would tend to suggest that the
closer the center of the ridge axis moves to our region, the hotter
we should get, therefore Thursday should be our hottest day this
week with yet another opportunity to see all-time record maximum
temperatures for much of our region.

By Friday, the ridge axis is forecast to begin retrograding once
again back to the west, into the foothills of the Southern Rockies
and if this forecast holds true, our region should be far enough
east of the ridge axis to introduce slight chance pops across our
southeast 2/3rd Friday and areawide Saturday. The GFS and to some
degree, the ECMWF remain consistent with an upper level disturbance
rounding the eastern flank of the ridge axis Friday Night into
Saturday, bringing with it a cold front that could, at least
temporarily, try to drag some slightly milder temperatures into our
region. All this will need to be watched very closely as the medium
range progs typically have a poor history of upper level ridge
placement and relocations of this feature beyond 3-5 days or so but
any sliver of hope to break this pattern we are currently under
bears watching. Until then, triple digit heat, and heat headlines
will continue for much of our region.

/13/

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sun Aug 20 2023

VFR conditions are anticipated for this entire TAF period.

/44/

&&

.FIRE WEATHER...
Issued at 155 PM CDT Sun Aug 20 2023

After coordination with surrounding WFOs as well as our Fire Weather
partners and coordinators, we have issued a Red Flag Warning for
portions of Northeast Texas and Northern Louisiana mainly near the I-
20 Corridor and points south. The valid time for the Red Flag
Warning will be from 7am thru 8pm Monday. While the meteorological
criteria for meeting this Red Flag Warning on Monday is not what
we'd call "textbook", the fact remains that fuel moisture is
virtually non-existent across much of this region, especially across
the southern half of NE TX and far Western LA. Look for minimum RH
values on Monday to bottom out near 20 to 25 percent with sufficient
afternoon mixing with southeast to east 20ft winds near 10 to 15 mph
with occasional higher gusts. Rapid ignition and spread of wildfires
is possible given these conditions and critically dry fuels with
triple digit ambient temperatures once again forecast for Monday.

/13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80 103  81 104 /   0   0   0   0
MLU  77 103  79 104 /   0  10   0  10
DEQ  75 100  75 101 /   0   0   0   0
TXK  76 101  78 103 /   0   0   0   0
ELD  74  97  76  99 /   0   0   0   0
TYR  80 106  80 106 /   0  10   0  10
GGG  78 104  79 105 /   0   0   0  10
LFK  78 106  78 106 /   0  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 9 AM CDT Tuesday for ARZ050-051-
     059>061-070>073.

LA...Excessive Heat Warning until 9 AM CDT Tuesday for LAZ001>006-
     010>014-017>022.

     Red Flag Warning from 7 AM to 8 PM CDT Monday for LAZ001>003-
     010>014-017>022.

OK...Excessive Heat Warning until 9 AM CDT Tuesday for OKZ077.

TX...Excessive Heat Warning until 9 AM CDT Tuesday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Red Flag Warning from 7 AM to 8 PM CDT Monday for TXZ136>138-
     149>153-165>167.

&&

SHORT TERM...44
LONG TERM....13
AVIATION...44
Hazardous weather outlook, Aug 20, 4:00 AM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service Shreveport LA
500 AM CDT Sun Aug 20 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
500 AM CDT Sun Aug 20 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM CDT MONDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

An elevated fire danger threat will persist today across much of the
region due to low relative humidity and critically to extremely dry
conditions. Very hot temperatures well into the triple digits will
also combine with the humidity to maintain Excessive Heat Warnings
across the entire region as heat indices exceed 110 degrees during
peak heating hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Excessive heat hazards are expected to continue through next week as
triple-digit temperatures show no signs of relenting. Increasingly
dry conditions will maintain a risk of wildfires across the region,
with extended periods of increased fire weather messaging likely as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Panola

When
August 20, 3:00 PM CST to August 23, 4:30 PM CST
Where
Panola forecast zone
Reported by
Park/Forest Service
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138411.